Americans think of antibiotics as silver bullets. Our reverence for this type of medication is understandable. Before penicillin was developed, people routinely died from pneumonia and other infections. With this miracle of modern medicine, such deaths have become rare.
Because antibiotics are perceived as wonder drugs, physician and patients tend to overlook their side effects. A little stomach upset or diarrhea seems like a small price to pay for curing a nasty infection.
Sometimes, however, the side effects of certain antibiotics are unexpected and severe. One class in particular, fluoroquinolones, can cause unanticipated trouble. The most frequently prescribed are ciprofloxacin (Cipro), levofloxacin (Levaquin) and moxifloxacin (Avelox).
Readers of this column have shared some frightening experiences. One wrote:
“My husband took Levaquin for a sinus infection and within hours the tendons in his legs tightened and he could not walk. It took months for him to get better though he still has some residual leg pain.”
“Some ten years ago I was prescribed ofloxacin (Floxin) for a sinus infection. The next evening I woke up from sleep and began hallucinating that HUGE bats were flying around the room.
“The experience absolutely terrified me. I thought I was losing my mind. My sister, who was a pharmacy representative, had warned me not to take this antibiotic. I dismissed her warning as empirical hogwash. Needless to say, I had to learn the hard way.”
A parent described her daughter’s reaction:
“My 27-year-old daughter has spina bifida. I told the urologist treating her for an infection that she could not take Cipro because it had caused seizures. He said he wasn’t aware of that problem and that Levaquin was a chemical cousin and shouldn’t cause the same problem.
“On day four of the medication she had a seizure. That makes four times she’s had seizures on a quinolone, and it still took us the parents to make the connection. The doctors aren’t aware of this effect.”
A 19-year-old sent his report:
“I am a college student who is still suffering the effects of Levaquin months later. My doctor prescribed it for painful urination with a fever. Within an hour of taking the first dose, my legs felt numb and it seemed like my brain was frying. I couldn’t explain to my mom what was happening and I could barely move. It wasn’t that I was paralyzed; more like I was walking on a water bed. I had no balance, my gait was terrible, and I couldn’t think.
“My doctor thought the neurological symptoms I was experiencing were due to fever and dehydration, but really it was a consequence of the Levaquin. I still have deep pains in my knees and feet and I am too weak to exercise as I used to. But the biggest problem that bothers me is the brain fog. I get lost easily, cannot remember things and had to withdraw from school. I am wired-tired and have great trouble sleeping.”
These quinolone antibiotics can help clear infections. They can also cause distressing side effects such as tendonitis, tendon rupture, insomnia, dizziness, confusion, hallucinations, psychosis, movement disorders and seizures. Even silver bullets can cause serious damage.